Is the MTX working??

Ok now I know this is gonna sound like a silly question and I'm assuming that if I'm getting less pain and feeling less tired then the mtx is working, however ...

I had an IM steroid injection at the end of July and started mtx mid August. I've been taking Celebrex during this period. The steroid has taken away the pain and slightly reduced the fatigue but I needed to keep going with the Celebrex to keep the fatigue manageable. Over the last week or so I think that the effects of the steroid have been slowly wearing off as my joints feel slightly grumbly but I wouldn't say very painful.

I went for my first bloodtest today and have a review with my GP on Friday. My rheumy said that if I was tolerating the mtx after a month and my symptoms haven't improved to increase the dose. I have no idea whether its working as the steroid is still giving me some relief, or maybe the mtx is working and I've been taking Celebrex. I thought I could stop taking the Celebrex and see what happens?? My crp is never significantly elevated and may still be affected by the steroid. So how will I know??

Thanks Rx

Last edited by

8 Replies

  • The biggest test of whether things are working is how you feel. And then whether your blood tests results show improvement, although part of that will be due to the steroids and celebrex as they do squash inflammation. But a month is quite a short time for a low dose of MTX to have really got to work, so maybe try to summon up a bit more patience before ditching the NSAIDS completely? My personal view is that taking them to start with helped me a lot, as they meant that there was less inflammation for the MTX to tackle before it could get to work on modifying my disease. But after about nine weeks I started lengthening the gap between doses, and then reduced the doses slowly. So I think I was off them apart from bad days/mini flares after about 5 months. Polly

  • Hi Polly, yes I have to say a thought a month was a little soon to tell as I know mtx can take up to 12 weeks to take affect. But that's what my rheumy has said and so I'm sort of expecting to have to report back to my GP on Friday.

  • Hi Rosie

    It's very hard to tell in the early stages, isn't it? Probably the best thing is that you can just describe what's been going on to the doctor and let him or her decide. It's quite standard with mtx to start at a low dose and to have it increased little by little over a number of months. I think I started at either 7.5 or 10mg, and then ended up at 15mg.

    Good luck,

    Dotty x

  • As Polly says, it may take longer to realise the effects of MTX - I was told about 12 weeks! But its an idea to keep a diary so you can pin down what is making you feel better and your blood tests will tell if the MTX is helping via the ESR reading (and the CRP reading). My MTX was gradually increased like Dotty and am now on 25mg a week but its been at that dose for quite a whilel now so hoping I wont need to increase again.

    Just be patient and let the GP/Consultant know exactly how you've been feeling.

    Lynn x

  • Hi Rosie,

    its difficult to tell especially when you have the steroid on board, I had a steroid injection beg june and started on methotrexate at the same time and I did get relief from the steroid jab but have started to feel back to some kind of normality over the last 2 weeks and can now go up and down stairs more normally and the deep ache and stiffness seems to have subsided. I started on 10 mg mthx but have now been on 20mg for 6 weeks. Hope you are getting good effects from the mthx but its still early days especially with the steroid and anti-inflammatory on board

    fingers crossed for you ( cos I can now)


  • I get regular steroid injections whilst I am waiting for my biological drugs to take effect. I find my injections wear off after 6 weeks and then I am in so much pain I end up calling the hospital. ,! So maybe persevere with the treatment as they have prescribed until the mtx kicks in, it probably hasn't yet as It is 3 month or sometimes more before it can reach a therapeutic level in some people.

    It is a real difficulty working out a i b etter because of the steroid or because of the mtx! However do remember to talk to the GP and never just stop the steroids, I am sure you know you have to drop down the dose as prescribed if the doc says you can discontinue the steroid therapy.

    I think one of the things to Remember, is that whilst your joints are inflamed it can cause damage to your joints. So therefore taking the anti-inflammatory drugs will keep this inflammation under control therefore in the long term probably help your joints a lot.

    So I think it's really hard , but try to just take some time, try to rest and keep your inflammation down and make sure you take your painkillers saw that your body has time to rest and not cause further problems. Good luck, try not to worry though, sounds like your docs are good and got you straight on good treatments xxxxx

  • Hi allanah, thank you for your support and to everyone else who has replied (she writes whilst learning to like ginger tea for the horrible nausea!!).

    Allanah, like you I've had a steroid injection not oral so I don't need to worry about stopping them. I think I'd only take oral steroids again if there was absolutely no option, they're horrible things.

    Anyway, you're all right of course, I need to just be straight with my GP, I see him in an hour and if I don't know if the mtx is helping or if its still the steroid/Celebrex, I can only tell him that.

    I'll post later and let you know how I get on. Lets hope he can help with the nausea too and the awful reflux sort of indigestion I've been getting this week.

    Thanks Rx

  • Ok went to Gp and was relieved that we didn't have the whole 'is the mtx working yet' conversation!! A you guys said, it's too soon to tell. He's kept my dose the same at 10mg.

    I asked about the nausea and taking more folic acid as I currently take just 1 x 5mg dose a week. He didn't seem to know that it could help with nausea but said he was happy for me to try taking it every day but not on my mtx day to see if this helps. I also asked about injections and he said to see how it settles and review next month. Bloods were all ok, so when I stop feeling sick I can at least enjoy a glass of wine!! He also prescribed me metoclopramide for sickness instead of the antihistamine he had given me which had made me very sleepy.

    So gotta see how it all goes and hope the nausea etc settle down and the mtx soon starts to work. Thanks everyone for all your support and stay well Rxx

You may also like...